Jaslok Hospital and Research Centre,
You could be having a "hypo"! A "hypo" a very common short form of hypoglycemia. When the blood glucose level gets too low, it is called "hypoglycemia." Hypoglycemia is not unusual for people with diabetes who take glucose-lowering medications, such as insulin (then it's called an "insulin reaction") or an oral tablet for your diabetes such as a sulfonylurea.
If you are being treated for diabetes, then it is important for you and your family and close friends to know something about the signs and symptoms of hypoglycemia. Knowing that you may be having a hypoglycemic attack, and taking early and fast measures to counter this, can save you from terrible consequences.
Why should your family or friends also know about this? It may happen that you may be unaware that you are having a "hypo", especially if it occurs relatively quickly. In such circumstances, they could help you come out of the hypoglycemic attack.
The so called "Classical"signs and symptoms of hypoglycemia can be divided into two groups:
which simply means that it is caused by effect of low blood glucose on autonomic nervous system;
which is caused by the effect of low blood glucose on the brain;
Classical Signs & Symptoms Of Hypoglycemia
In simple terms,
Any person undergoing treatment who shows a behaviour pattern which is not in keeping with their normal behaviour, should have the presence of hypoglycemia ruled out.
Interestingly, most people have their own manifestations of hypoglycemia which often does not change for many years. This again makes it very important for the family and close friends to know about the manner in which you manifest hypoglycemia.
If you think you are having a hypoglycemic reaction, treat your symptoms immediately. You need to eat or drink a sugar, sweets, glucose or a soft drink or chocolate which can be rapidly absorbed from your digestive tract and into your blood. You must eat something which has complex carbohydrates when you feel better after taking the sweets.
If the hypoglycemic attack is very severe and you become unconscious, someone else must take over. You will not be able to eat or drink anything. In such a situation no water or food should be forced down your throat as this may go down the windpipe and cause serious problems and even death.
But your blood glucose levels needs to go up immediately. The fastest way wopuld be to give you glucose injections in your veins, but most people do not how this can be done and a doctor may not always be available in an emergency.
The safest remedy is to get a Glucagon injection. Someone in the family or closely associated with you should be trained to inject glucagons, which is very easy. Glucagon can be given subcutaneously or intramuscularly. For children younger than 3 years of age, give 0.5 mg glucagon; for children 3 years of age and older and for adults, give 1.0 mg.